Registration for a live webinar on 'Chronic inflammation, immune cell trafficking and anti-trafficking agents' is now open.See webinar details
Chemotherapy-induced neuropathy: incidence, natural history, measurement, prevention, and treatment
Published on August 31, 2016 43 min
A selection of talks on Neuroscience
Roles of microglia in the healthy brain
- Dr. Marie-Ève Tremblay
- University of Victoria, Canada
Bioelectronic medicine: immunomodulation by vagus nerve stimulation
- Prof. Paul Peter Tak
- Amsterdam University Medical Centre, The Netherlands
Good day. This is Charles Loprinzi from Mayo Clinic in Rochester, Minnesota. I'm happy to talk about Chemotherapy-Induced Neuropathy.
Talking about the incidence, natural history, measurement, prevention and treatment aspects. I'll start off by talking about the incidence and causative agents.
Chemotherapy-induced neuropathy is a very common problem for patients who are receiving chemotherapy. It's probably the most bothersome chronic toxicity that we, as oncologists, see with chemotherapy. Paclitaxel and oxaliplatin are two of the biggest offenders, they cause a fair amount of neuropathy each time, and they're used quite frequently. So I estimate that this is probably 80% of the neuropathy that we see in clinical oncology. Probably equal between the two different drugs. There are other drugs that can cause chemotherapy-induced neuropathy. Other platinum agents such a cisplatin or carboplatin. Other taxanes such as docetaxel. And then there are a variety of other drugs and I've listed some there, that you could see. These drugs are used less often than the above noted drugs.
Let me move now to the natural history of chemotherapy-induced neuropathy.
I'm gonna illustrate this with two different drugs, paclitaxel and oxaliplatin. Both of them have an acute and a more chronic form of neuropathy.
Let me go with oxaliplatin first and let me talk about oxaliplatin acute neuropathy.
This slide illustrates the acute neuropathy that's seen with oxaliplatin by asking patients, on the day of receiving their chemotherapy and for five days there afterwards, the amount of troubles they have with sensitivity to touching cold items, the most prominent problem, discomfort swallowing cold items, throat discomfort, and muscle cramps, the least prominent problem. And as you can see in this slide, you should see troubles in the very first cycle of chemotherapy. And you see twice as much problem in cycle two compared to cycle one. And similar amounts of problem in cycles three through twelve.